Get Your Dog Care Questions Answered by Experts ASAP
I have a 8.5 year old spade yellow lab who was given a cerenia injection for vomiting earlier this evening. The thing is, I gave her tablets about an hour before she got the injection, but she subsequently vomited about 40 minutes after I gave her the tablets. I disclosed to the vet that she had been given cerenia tablets so she checked and gave my dog enough cerenia intravenously to bring up the entire dose, between tablets and injection, to a motion sickness dose. My dog was also examined to determine any pain, discomfort or fever. She checkout out as ok. She hasn't vomited since she got the injection, about three hours ago, but she is trembling, salivating heavily and very lethargic. She did go outside and had a loose stool. After we got home from the vet, I also put DMSO gel on her for a case of calcinosis cutis resulting from long term prednisone use. She ate a couple of spoonfuls of prescribed dog food and hour after the Cerenia injection. She appears to be resting now, but still trembling.
More info: Maggie is on high doses of cyclosporine to compensate for the reduction in prednisone, a move that is necessary due to the resulting calcinosis cutis. She is also on Zeniquin to deal with a secondary skin infection (now under control). We think she is prone to nausea due to all of these meds. I made a mistake of feeding her a rich meal last night, and while her energy started off well today, she was acting queasy all day.
Hello, my name isXXXXX am a licensed veterinarian and I will try and help you as best as I can.
It does indeed sound like your dog has nausea and upset stomach which is often seen with high dose cyclosporine
Have you tried any other drugs for nausea/vomiting yet besides cerenia?
She gets pepcid. She seems better now. Relaxed respiration and ceased trembling. I'd just never seen her react so severely. She's been nauseas before, but this time she seemed so lethargic and reluctant to even move around except for walking quickly to find a place to go to the bathroom (last night). I am reluctant to try feeding her even though I know she needs it and I have the i/d. She actually seemed better shortly after the getting the cerenia injection but her severest symptoms occurred after I fed her a little and applied the DMSO gel. Could that contribute to the trembling/lethargy/nausea?
It could. I often recommend holding off food for 24 hours when a dog is having these signs just to let the stomach calm down
The pepcid is a good long term medication to manage upset stomach
My problem is I need to feed her in order to stay consistent with her medication, especially the Zeniquin for her secondary skin infection. I thought the Cerenia would help, but I guess that all it accomplishes is ceasing the vomiting. It's nice to hear her breathing more steady now.
One medication that would help is something called ondansetron (brand name zofran). This is a medication that is a strong anti-emetic and works very well for nausea and vomiting. Your vet may or may not carry this medication, but they can write you a prescription for this medication.
She appears much better now. I just gave her a couple of spoonfuls of the i/d which she gobbled up. Now she is seeking attention and no longer trembling. She also took a few sips of water. Just need to wait and see how she responds. I will ask about the zofran and do a little research myself. Frankly I am relieved.
It sounds like she is definitely doing much better right now. i/d is something that can be given long term as a normal diet if necessary, so if these episodes become more frequent, that is also an option as most dogs respond very well to i/d
Hopefully she'll start doing better with more consistency once we stop the Zeniquin and start tapering the cyclosporine.
I think so, the cyclosporine can cause pretty bad upset stomach in many dogs. I think the taper will help a lot
I will admit that there was a bit of a dietary indiscretion Monday night before she got ill that might have contributed. I was grilling and made her a small bison burger. I completely forgot myself and the situation. I just need to be consistent and avoid those indiscretions especially while she is heavily medicated.
It is highly likely that the burger caused all of this. Dogs in her situation will often have a bad upset stomach if you add in anything new into the diet, and human food is the most common reason I see dogs in the hospital with upset stomach. The important thing is that she is getting better and to remember to avoid people food!
Message received loud and clear. I don't ever want to contribute to her feeling that way again.
Hi Dr. G,
Maggie rebounded nicely. She was fully back to herself - apart from the other issues and her packed cell volume and reticulocytes even went up. She still has a sensitive stomach so we are going to give her staggered doses of cerenia, something like two days on, two days off, over the course of the rest of her antibiotic treatment and while we have her on a higher dose of cyclosporine.